Lightning, Polk
- When
- August 14, 4:00 PM CST
- Where
- Polk County, Johnston
- Property damage
- $5,000
- Reported by
- Newspaper
- Coordinates
- 41.670, -93.700
An outflow boundary/weak frontal boundary was stretched east to west across the Iowa-Missouri border. The airmass remained very unstable with temperatures in the mid 90s for highs and dew points in the mid to upper 70s in the vicinity and north of the front.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
An outflow boundary/weak frontal boundary was stretched east to west across the Iowa-Missouri border. The airmass remained very unstable with temperatures in the mid 90s for highs and dew points in the mid to upper 70s in the vicinity and north of the front. CAPE reached over 6000 J/kg by the late afternoon with lifted indices in the -10 to -12 C. range. The shear was between 35 and 45 kts. A supercell formed in south central Iowa by late afternoon north of the boundary. The storm was not able to become tornadic in part due to the LCL being quite high at 1500 meters. The storm did become severe and produced nickel size hail north of Murray in Clarke County. The CAPE in the hail layer, -10 to -30 C. layer of the atmoshpere, was fairly high at 800 J/kg, however with the freezing level 16,500 feet the hail size was limited. As the storms moved through Polk County, lightning struck a duplex in Johnston. It caused a minor fire, but otherwise caused little damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Aug 14, 2:20 PM CST, 1 hour 40 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE DES MOINES IA 320 PM CDT TUE AUG 14 2007 .DISCUSSION... TRICKY FORECAST NEXT COUPLE OF DAYS...WITH SERIES OF UPPER LEVEL WAVES TRAVELING THROUGH UPPER LEVEL RIDGE IN PLACE ACROSS THE CENTRAL US. CURRENTLY HAVE AN AREA OF CLOUDINESS ACROSS NORTHERN IA SITUATED BEHIND THE COLD FRONT THAT HAS PUSHED SOUTH INTO SOUTHEAST NE/SOUTHERN IA. DEWPOINTS CONTINUE TO POOL ALONG AND AROUND THE FRONT...WITH MID 70S TO AROUND 80 DEWPOINTS ACROSS NE/IA. ONGOING CONVECTION FROM SE SD HAS PUSHED INTO NE NEBRASKA AND NW IA...WITH ANOTHER LINE OF DEVELOPING STORMS SITUATED FROM NORTH TO SOUTH NEAR CARROLL. EXPECT ACTIVITY TO CONTINUE AND INCREASE IN COVERAGE THROUGHOUT THE EVENING HOURS...AS A 30KT JET KICKS IN TOWARD EC NE/CENTRAL IOWA. NOT A LOT OF UPPER SUPPORT UNTIL LATE TONIGHT INTO EARLY WEDNESDAY...AS A STRONGER SHORTWAVE SHIFTS ENE OUT OF COLORADO TONIGHT. HOWEVER STILL EXPECT ACTIVITY TO CONTINUE INTO THE EVENING...WITH FAVORABLE SHEAR AND INSTABILITY INVOF THE FRONT ACROSS WESTERN AND CENTRAL IOWA. FRONTAL BOUNDARY WILL PUSH NORTH LATE TONIGHT INTO WEDNESDAY AS A WARM FRONT IN RESPONSE TO THAT WAVE PUSHING OUT OF COLORADO. THEREFORE EXPECT MORE CHANCES FOR THUNDERSTORMS WEDNESDAY...WITH THE BEST CHANCES ACROSS NORTH CENTRAL AND NORTHEAST IOWA WEDNESDAY MORNING AS AREA OF ENHANCED LIFT POSSIBLE WITH RIGHT ENTRANCE REGION OF 110KT JET STREAK BECOMES LOCATED OVERHEAD. UPPER RIDGE FLATTENS INTO LATE WEDNESDAY...WITH THE FRONTAL BOUNDARY SAGGING SOUTHWARD THROUGH THE STATE WEDNESDAY NIGHT. THIS WILL SHIFT BEST CHANCE FOR STORMS INTO CENTRAL AND SOUTHERN IOWA WEDNESDAY NIGHT. A SECONDARY FRONT...WITH THE MAIN SHOT OF COLD AIR TO PUSH THROUGH THE CWA THURSDAY WILL BRING MORE CHANCES FOR CONVECTION. HOWEVER EXPECT DRIER AIR IN PLACE WITH THIS FRONT...SO ONLY WENT WITH SLIGHT CHANCES. SFC HIGH PRESSURE THEN BUILDS THURSDAY NIGHT AND FRIDAY WITH MUCH COOLER AIR IN PLACE. MODELS CONTINUE TO INDICATE H85 TEMPS DROPPING INTO THE TEENS CELSIUS TO AROUND 10C BY FRIDAY. THEREFORE EXPECT MAX TEMPS IN THE 70S TO MID 80S BY THE END OF THE WEEK. CONTINUED WITH A COOLER FORECAST INTO THE WEEKEND...WITH H85 TEMPERATURES HOVERING IN THE TEENS TO LOW 20S CELSIUS. SFC LOW PRESSURE DEVELOPS ACROSS THE CENTRAL PLAINS FRIDAY INTO THE WEEKEND...WITH WESTERLY FLOW ALOFT. WILL HAVE AN ASSOCIATED WARM FRONT IN PLACE ACROSS THE AREA LATE FRIDAY NIGHT INTO SATURDAY...WITH THE BOUNDARY EXPECTED TO REMAIN IN PLACE ACROSS THE CWA THROUGH THE WEEKEND. THIS WILL LEAD TO CONTINUED CHANCES FOR PRECIP THROUGH THE WEEKEND...WITH STRONG WAA LEADING TO AN OVERRUNNING PRECIP SITUATION SATURDAY. GRADUAL WARMING TREND EXPECTED INTO EARLY NEXT WEEK...AS THE UPPER RIDGING BUILDS BACK INTO THE CENTRAL AND EASTERN US MONDAY INTO TUESDAY. && .AVIATION...14/18Z PERSISTENT BAND OF LOW CLOUDS MOVING ALONG WITH FRONT WHILE BEHIND FRONT AFTER 2 HOURS CEILINGS LIFT. HAVE IFR-MVFR CEILINGS KALO...KDSM THIS AFTERNOON AND CLEAR KMCW AND KFOD. WILL BRING ANY CHANCE FOR THUNDER AFTER 03Z/15TH. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && FORECAST...ALBRECHT AVIATION...FORSTER/18/12/4
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 134 PM CDT TUE AUG 14 2007 IAZ004>007-015>017-023>028-033>039-047>050-061-062-074-075-151100- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-BOONE-STORY-MARSHALL- TAMA-JASPER-POWESHIEK-MARION-MAHASKA- 134 PM CDT TUE AUG 14 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE POSSIBLE BY EARLY THIS EVENING...WITH MORE WIDESPREAD THUNDERSTORM ACTIVITY OVERNIGHT. SOME OF THE STORMS MAY BE SEVERE WITH EARLY THIS EVENING WITH WINDS THE PRIMARY THREAT. LARGE HAIL WILL POSE A SECONDARY THREAT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SCATTERED THUNDERSTORMS ARE EXPECTED AGAIN FOR WEDNESDAY INTO WEDNESDAY NIGHT. SOME OF THE STORMS MAY BE SEVERE WITH HIGH WINDS AND THE POSSIBILITY OF LARGE HAIL. PERIODIC THUNDERSTORMS ARE EXPECTED FROM FRIDAY NIGHT INTO MONDAY. AT THIS TIME IT IS TO EARLY TO DETERMINE THE SEVERE POTENTIAL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING INTO TONIGHT...AND AGAIN WEDNESDAY LATE AFTERNOON AND EVENING. IAZ044>046-057>060-070>073-081>086-092>097-151100- CRAWFORD-CARROLL-GREENE-AUDUBON-GUTHRIE-DALLAS-POLK-CASS-ADAIR- MADISON-WARREN-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR- RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS- 134 PM CDT TUE AUG 14 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS WILL BECOME MORE WIDESPREAD OVERNIGHT TONIGHT WITH THE POTENTIAL FOR A FEW SEVERE STORMS TONIGHT. HIGH WINDS WILL BE THE PRIMARY THREAT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SCATTERED THUNDERSTORMS ARE EXPECTED AGAIN FOR WEDNESDAY INTO WEDNESDAY NIGHT. SOME OF THE STORMS MAY BE SEVERE WITH HIGH WINDS AND THE POSSIBILITY OF LARGE HAIL. PERIODIC THUNDERSTORMS ARE EXPECTED FROM FRIDAY NIGHT INTO MONDAY. AT THIS TIME IT IS TO EARLY TO DETERMINE THE SEVERE POTENTIAL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED AFTER TONIGHT...AND AGAIN LATE WEDNESDAY AFTERNOON INTO WEDNESDAY NIGHT. FORSTER
The Des Moines radar (KDMX), 7 km away, was scanning. The volume nearest the first event began at 22:02 UTC.
1 lightning, 1 hail. Local standard time, as filed.
In addition to the hail, intense lightning was also observed with this storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2007Every state in 2007This day in weather historyWarnings in Iowa, August 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 42566, 40071.